South Carolina, 2012

Strong Wind in South Carolina, December 20 to 21, 2012

December 20 to 21, 2012 · NWS CHS · 7 events in 3 counties and zones

A strong cold front swept through southeast South Carolina during the evening and overnight hours. An enhanced gradient wind accompanied the front along with strong cold air advection to the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front swept through southeast South Carolina during the evening and overnight hours. An enhanced gradient wind accompanied the front along with strong cold air advection to the region. These conditions led to gusty winds overnight as a large portion of 50 kt low level winds mixed to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 20, 6:34 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 20, 6:34 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EST THU DEC 20 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA OVERNIGHT. MUCH COOLER AND
DRIER WEATHER WILL FOLLOW THE FRONT AS HIGH PRESSURE BUILDS OVER THE
REGION THROUGH THE WEEKEND. UNSETTLED WEATHER WILL THEN RETURN BY
THE MIDDLE OF NEXT WEEK AS AN AREA OF LOW PRESSURE DEVELOPS TO OUR
WEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATE THIS AFTERNOON...THE LARGE SWATH OF PRECIPITATION ALONG AND
APPROACHING COLD FRONT IS BEGINNING TO PUSH INTO WESTERN AREAS OF
THE FORECAST AREA. BASED ON THE RECENT SPECIAL CHS SOUNDING...THERE
IS LITTLE TO NO INSTABILITY OUT AHEAD OF THE FRONT AND TIME IS
RUNNING OUT FOR ENOUGH MOISTURE TO ADVECT IN TO GIVE US A
SUBSTANTIAL SEVERE WEATHER THREAT. DEEP LAYER SHEAR WILL CONTINUE TO
INCREASE AS THE CORE OF THE MID LEVEL JET PUNCHES IN. THE BEST
THREAT AREA OVER THE NEXT FEW HOURS WILL BE SOUTHEAST GEORGIA WHERE
THE LOW 60S DEWPOINTS ARE. GIVEN THAT THERE ARE IMPRESSIVE WINDS IN
THE LOWEST 5 KFT OF THE ATMOSPHERE...IT WILL NOT TAKE MUCH TO MIX
DOWN SOME SEVERE WIND GUSTS. SO...ALTHOUGH THE MORE WIDESPREAD
SEVERE THREAT IS DIMINISHED...ISOLATED WIND DAMAGING WIND GUSTS WILL
STILL BE POSSIBLE. IT APPEARS THAT AN ORGANIZING LINE OF STORMS OVER
THE NORTHEAST GULF MAY ULTIMATELY INTERRUPT NORTHWARD MOISTURE
TRANSPORT AND HELP TO SHUT OFF THE OVERALL SEVERE THREAT.

TONIGHT...THE STRONG COLD FRONT WILL SWEEP ACROSS THE REGION. TIMING
THE ONGOING BAND OF PRECIP...IT STILL LOOKS LIKE IT WILL CLEAR
EASTERN CHARLESTON COUNTY BY JUST BEFORE MIDNIGHT. IMMEDIATELY
BEHIND THE FRONT...STRONG COLD ADVECTION WILL COMMENCE AND WE WILL
SEE ABNORMALLY STRONG AND GUSTY WINDS FOR MUCH OF THE OVERNIGHT. IN
FACT...MODEL DATA SHOWS VERY IMPRESSIVE LOW LEVEL WIND FIELDS THAT
WILL BE SUPPORTIVE OF WIND ADVISORY CRITERIA GUSTS FOR MUCH OF THE
NIGHT. WE HAVE HOISTED A WIND ADVISORY FOR ALL AREAS THAT CONTINUES
INTO FRIDAY. THE STRONGEST PERIOD OF WINDS WILL LIKELY OCCUR
IMMEDIATELY BEHIND THE FRONT AND CONTINUE FOR A FEW HOURS. THERE MAY
BE A LULL AROUND SUNRISE BACK TO BELOW ADVISORY CRITERIA...BUT EVEN
DURING THIS TIME CONDITIONS WILL REMAIN CLOSE TO 40 MPH FOR GUSTS.
THE STRONGEST GUSTS WILL BE EXPERIENCED ON AREA BRIDGES AND
OVERPASSES AS WELL AS LOCATIONS CLOSER TO THE COAST.

LAKE WINDS...GIVEN THE LAND BASED WIND ADVISORY...THE LAKE WIND
ADVISORY HAS BEEN TAKEN DOWN. RECENT MODEL DATA SUGGESTS THAT WINDS
OVER THE LAKE MAY APPROACH HIGH WIND WARNING CRITERIA FOR A TIME IN
THE FEW HOURS BEHIND THE FRONT. WITH THE WARM LAKE WATERS AND THE
STRONG COLD ADVECTION WE MAY MIX SOME GUSTS OF AROUND 45 KTS DOWN TO
THE SURFACE. IF STRONGER GUSTS BECOME ANTICIPATED...A HIGH WIND
WARNING MAY BE NEEDED.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
MUCH COLDER AIRMASS TO MOVE INTO THE AREA THIS PERIOD WITH
TEMPERATURES BELOW NORMAL UNTIL POSSIBLY SUNDAY. THE COMBINATION OF
STRONG COLD AIR ADVECTION AND LOW-LEVEL WINDS AS WELL AS A TIGHT
PRESSURE GRADIENT WILL LEAD TO WINDY CONDITIONS FRIDAY WHEN GUSTS
WILL BE AROUND 40 MPH. THUS...HAVE RAISED A WIND ADVISORY FOR ALL
AREAS WITH THE STRONGEST WINDS MOST LIKELY NEAR THE COAST AND ON THE
ELEVATED BRIDGES AND OVERPASSES. TEMPERATURES WILL LIKELY STRUGGLE
INTO THE MID 50S FRIDAY GIVEN THE COLD ADVECTION WITH THE COLDEST
TEMPERATURES LIKELY COMING FRIDAY NIGHT FOR MOST LOCALES WITH
FREEZING TEMPERATURES CLOSE TO THE COAST BY SATURDAY MORNING...AND
WIND CHILLS IN THE MID 20S WITH A CONTINUED BREEZE THROUGH THE
NIGHT.

SHOULD SEE SLIGHTLY WARMER TEMPERATURES SATURDAY EVEN AFTER A COLD
START WITH HIGHS IN THE MID/UPPER 50S. IT WILL LIKELY BE BREEZY
AGAIN BUT MUCH LESS SO THAN FRIDAY. ANOTHER PRETTY COLD NIGHT IS
THEN EXPECTED SATURDAY NIGHT WITH GOOD RADIATIONAL COOLING CONDITIONS
IN PLACE AS SURFACE HIGH PRESSURE SLIDES IN FROM THE WEST. SOME
INLAND LOCALES COULD GET AS COLD OR EVEN COLDER THAN FRIDAY NIGHT
WITH MOST PLACES AWAY FROM THE COAST EXPECTED TO SEE FREEZING
TEMPERATURES AGAIN. THE WARMING TREND WILL CONTINUE SUNDAY AS HIGH
PRESSURE SLIDES JUST SOUTH OF THE AREA ALLOWING TEMPERATURES TO GET
BACK CLOSER TO NORMAL...AROUND 60 DEGREES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
COOL AND DRY CONDITIONS WILL PERSIST THROUGH MONDAY AS HIGH PRESSURE
REMAINS CENTERED OVER THE SOUTHEAST. A GRADUAL WARMING IS THEN
ANTICIPATED AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE SOUTH CENTRAL
UNITED STATES. OVERALL TEMPS SHOULD WARM INTO THE LOW/MID 60S MONDAY
AND TUESDAY AS A WARM FRONT DEVELOPS AND EXTENDS EAST OVER THE DEEP
SOUTH. MOISTURE LOOKS TO INCREASE THROUGH MIDWEEK AS THE WARM FRONT
LIFTS NORTH THROUGH THE FORECAST AREA...THUS SUPPORTING A SLIGHT
CHANCE OF SHOWERS TUESDAY AFTERNOON. EXPECT TEMPS TO REACH THE UPPER
60S WITHIN THE WARM SECTOR WEDNESDAY BEFORE THE LOW PRESSURE SYSTEM
TRACKS THROUGH THE OHIO VALLEY. A SOUTHWARD EXTENDING COLD FRONT
ASSOCIATED WITH THIS SYSTEM SHOULD EVENTUALLY SWING THROUGH THE
SOUTHEASTERN UNITED STATES LATE WEDNESDAY INTO EARLY THURSDAY. A
CHANCE OF SHOWERS AND/OR THUNDERSTORMS ARE POSSIBLE AS THE FRONT
PROGRESSES TOWARDS THE ATLANTIC LATE IN THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A STRONG COLD WILL CROSS BOTH TERMINALS LATER THIS EVENING. AS
THE PRESSURE GRADIENT CONTINUES TO TIGHTEN AHEAD OF THE
APPROACHING FRONT...GUSTY WINDS WILL CONTINUE. A LARGE AREA OF
LIGHT TO MODERATE RAIN WITH SOME AREAS OF HEAVY RAIN IS EXPECTED
TO MOVE ACROSS BOTH TERMINALS THROUGH ABOUT 03Z OR 04Z. LACK OF
INSTABILITY SHOULD PRECLUDE THE DEVELOPMENT OF THUNDERSTORMS AND
HENCE HAVE REMOVED THAT FROM THE FORECAST. REDUCED VSBYS IN RAIN
IN THE MVFR RANGE ARE QUITE LIKELY...WITH SOME IFR VSBYS POSSIBLE
IN ANY HEAVY RAIN.

BEHIND THE FRONT...MODEL SOUNDINGS ARE QUICK TO SHOW AMPLE AMOUNTS
OF DRY AIR WHICH WILL RESULT IN MAINLY CLEAR SKIES INTO FRIDAY EVENING.
HOWEVER...THE LOW LEVEL JET POSITIONED ACROSS THE AREA WILL
CONTINUE TO ALLOW GUSTS OF 30 KNOTS THROUGH ABOUT 22Z. AFTER 22Z
LESS MIXING AND SOME RELAXATION OF THE PRESSURE GRADIENT SHOULD
ALLOW WIND SPEED TO BACK OFF SOME.

EXTENDED AVIATION OUTLOOK...EVEN THOUGH WIND SPEEDS WILL BE ON THE
DECREASE...WIND GUSTS FRIDAY EVENING COULD STILL REACH INTO THE 20
TO 25 KNOT RANGE.

&&

.MARINE...
TONIGHT...WINDS WILL CONTINUE TO GRADUALLY INCREASE IN THE SOUTHERLY
FLOW OUT AHEAD OF THE APPROACHING FRONT. CONDITIONS WILL THEN
CONTINUE TO DETERIORATE IN THE COLD AIR ADVECTION BEHIND THE FRONT.
WITH GOOD MIXING OVER THE RELATIVELY WARM WATERS...GALE WARNINGS ARE
UP FOR ALL WATERS INCLUDING THE CHARLESTON HARBOR. THE STRONGEST
WINDS WILL OCCUR OVER THE CHARLESTON COUNTY WATERS AND THE OUTER
GEORGIA WATERS WHERE GUSTS TO 40 KTS...AND PERHAPS EVEN 45 KTS FOR A
BRIEF TIME. THE CHARLESTON HARBOR MAY ALSO SEE GUSTS TO 40 KTS FOR A
FEW HOURS JUST BEHIND THE FRONT. SEAS WILL BUILD RAPIDLY TONIGHT AS
WELL. EXPECT SEAS 5-8 FT FOR THE CHARLESTON COUNTY WATERS...AND 4 TO
7 FOR ALL OTHER NEARSHORE WATERS. THE HIGHEST SEAS WILL BE BEYOND 20
NM...IN THE 7-10 FT RANGE.

FRIDAY THROUGH TUESDAY...DANGEROUS MARINE CONDITIONS ARE EXPECTED
FRIDAY INTO FRIDAY NIGHT DUE TO THE CONTINUATION OF A TIGHT PRESSURE
GRADIENT IN PLACE ALONG WITH A FAVORABLE ENVIRONMENT TO MIX DOWN
STRONG LOW-LEVEL WINDS TO THE SURFACE...ESPECIALLY ACROSS THE WARMER
WATERS BEYOND 20 NM FROM SHORE. GALES ARE LIKELY THROUGH FRIDAY
EVENING ACROSS THE CHARLESTON COUNTY COASTAL WATERS AND THROUGH
FRIDAY NIGHT ACROSS THE OFFSHORE WATERS WITH THE POTENTIAL FOR
ANOTHER SURGE IN LOW-LEVEL WINDS. CONDITIONS SHOULD IMPROVE SATURDAY
AS THE PRESSURE GRADIENT AND COLD ADVECTION BEGIN TO WANE WITH NO
HEADLINES EXPECTED BEYOND SATURDAY AFTERNOON...ESPECIALLY ACROSS THE
NEARSHORE WATERS. FAIRLY TRANQUIL CONDITIONS THEN EXPECTED LATER IN
THE WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE MOVES INTO THE
AREA.

&&

.TIDES/COASTAL FLOODING...
STRONG OFFSHORE WINDS WILL RESULT IN BELOW NORMAL TIDES BEGINNING
TONIGHT. THE LOWEST TIDES WILL LIKELY OCCUR WITH LOW TIDE FRIDAY
MORNING WHERE LEVELS COULD DROP AS LOW AS -1.0 TO -2.0 MLLW.
TIDE LEVELS THIS LOW WILL LIKELY RESULT IN SOME PROBLEMS FOR
NAVIGATION..ESPECIALLY IN THE MORE TYPICAL SHALLOW AREAS. BELOW
NORMAL TIDES WILL LINGER THROUGH THE WEEKEND WITH LONG-DURATION
OFFSHORE WINDS EXPECTED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY UNTIL 7 PM EST FRIDAY FOR GAZ087-088-099>101-
     114>119-137>141.
SC...WIND ADVISORY UNTIL 7 PM EST FRIDAY FOR SCZ040-042>045-047>052.
MARINE...GALE WARNING UNTIL 5 AM EST FRIDAY FOR AMZ330-352-354.
     GALE WARNING UNTIL MIDNIGHT EST FRIDAY NIGHT FOR AMZ350.
     GALE WARNING UNTIL 5 AM EST SATURDAY FOR AMZ374.

&&

SYNOPSIS...
NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...DPB
AVIATION...JHP/MTE
MARINE...BSH/RJB
TIDES/COASTAL FLOODING...BSH/RJB
Hazardous weather outlook, Dec 20, 4:23 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EST THU DEC 20 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-211000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
423 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE WEST
AND PUSH OFFSHORE TONIGHT. THE FRONT WILL BE ACCOMPANIED BY
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AND THERE IS A VERY LOW
RISK OF A SEVERE STORM THIS EVENING WITH DAMAGING WIND GUSTS BEING
THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-352-354-211000-
CHARLESTON HARBOR-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
423 PM EST THU DEC 20 2012

...GALE WARNING IN EFFECT UNTIL 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE WEST
AND PUSH OFFSHORE TONIGHT. THE FRONT WILL BE ACCOMPANIED BY
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AND THERE IS A VERY LOW
RISK OF A SEVERE STORM THIS EVENING WITH DAMAGING WIND GUSTS BEING
THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TIDES...BLOW OUT TIDES WILL OCCUR FRIDAY MORNING. TIDE LEVELS
BETWEEN -1.0 AND -2.0 FT MLLW MAY CAUSE SOME NAVIGATION PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ350-211000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
423 PM EST THU DEC 20 2012

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE WEST
AND PUSH OFFSHORE TONIGHT. THE FRONT WILL BE ACCOMPANIED BY
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AND THERE IS A VERY LOW
RISK OF A SEVERE STORM THIS EVENING WITH DAMAGING WIND GUSTS BEING
THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

TIDES...BLOW OUT TIDES WILL OCCUR FRIDAY MORNING. TIDE LEVELS
BETWEEN -1.0 AND -2.0 FT MLLW MAY CAUSE SOME NAVIGATION PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-211000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
423 PM EST THU DEC 20 2012

...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE WEST
AND PUSH OFFSHORE TONIGHT. THE FRONT WILL BE ACCOMPANIED BY
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AND THERE IS A VERY LOW
RISK OF A SEVERE STORM THIS EVENING WITH DAMAGING WIND GUSTS BEING
THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 20, 7:47 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EST THU DEC 20 2012

GAZ088-100-101-114>116-118-137-138-140-SCZ040-042-043-047-048-210145-
ALLENDALE-BEAUFORT-BULLOCH-EFFINGHAM-EVANS-HAMPTON-INLAND
BRYAN-INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND
LIBERTY-INLAND MCINTOSH-LONG-SCREVEN-TATTNALL-
747 PM EST THU DEC 20 2012

...SHOWERS WITH STRONG WIND GUSTS WILL IMPACT PORTIONS OF
TATTNALL...SCREVEN...EVANS...BULLOCH...ALLENDALE...EFFINGHAM...
HAMPTON...LIBERTY...BRYAN...JASPER...COLLETON...CHATHAM...LONG...
MCINTOSH AND BEAUFORT COUNTIES THROUGH 845 PM EST...

AT 738 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWERS
PRODUCING STRONG WIND GUSTS ALONG A COLD FRONT WHICH EXTENDED ALONG
A LINE EXTENDING FROM SYLVANIA TO FIVE POINTS...MOVING EAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...BLOOMINGDALE...BROOKLET...BURTONS FERRY
LANDING...CLAXTON...CLYO...DOVER...ELLABELL...FORT STEWART...GEORGIA
SOUTHERN...GUYTON...HINESVILLE...I-16/I-95 INTERCHANGE...
LUDOWICI...MIDWAY...PEMBROKE...POOLER...PORT WENTWORTH...RICHMOND
HILL...RINCON...SAVANNAH AIRPORT...SPRINGFIELD...STATESBORO...
SYLVANIA...ALLENDALE...ESTILL...FAIRFAX...HAMPTON...HARDEEVILLE...
ISLANDTON...RIDGELAND...SMOAKS AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH NO LIGHTNING IS OCCURRING...THESE SHOWERS ARE CAPABLE OF
PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

&&

LAT...LON 3315 8148 3311 8136 3312 8119 3303 8108
      3310 8095 3307 8090 3314 8089 3318 8075
      3316 8071 3308 8064 3138 8156 3158 8170
      3189 8214
TIME...MOT...LOC 0041Z 257DEG 40KT 3275 8160 3187 8205

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Inland Berkeley

When
December 20, 8:08 PM EST to 8:09 PM EST
Where
Inland Berkeley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

The Berkeley County Warning Point reported a tree down in the Strawberry area south of Moncks Corner.

Strong Wind, Charleston

When
December 20, 9:08 PM EST to 9:09 PM EST
Where
Charleston forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee

A NWS employee reported large branches down along Bees Ferry Road.

Strong Wind, Inland Berkeley

When
December 20, 9:50 PM EST to 9:51 PM EST
Where
Inland Berkeley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

The Berkeley County Warning Point reported trees down along Black Tom Road near Moncks Corner.

Strong Wind, Charleston

When
December 20, 10:10 PM EST to 10:11 PM EST
Where
Charleston forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center

The Charleston County Warning Point reported a tree down on Geathers Road.

Strong Wind, Inland Berkeley

When
December 20, 11:54 PM EST to 11:55 PM EST
Where
Inland Berkeley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

The Berkeley County Warning Point reported a tree down along Highway 41 in Jamestown.

Strong Wind, Inland Berkeley

When
December 21, 12:58 AM EST to 12:59 AM EST
Where
Inland Berkeley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

The Berkeley County Warning Point reported a tree down on Ranger Road in Cross.

Strong Wind, Southern Colleton

When
December 21, 4:00 AM EST to 4:01 AM EST
Where
Southern Colleton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center

The Colleton County Warning Point reported a tree down along Palmetto Boulevard on Edisto Beach.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426534, 426536, 426538, 426543, 426544, 426545, 426546.